Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Flagstaff, AZ

August 23, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2005, 11:40 AM MST for Coconino County, Arizona. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 11:40 AM MST (18:40 UTC)
Expired
Aug 23, 2005, 11:59 AM MST
In force
19 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 231842
SVRFGZ
AZC005-231915-
/O.NEW.KFGZ.SV.W.0076.050823T1840Z-050823T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 1215 PM MST

* AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF WUPATKI NATIONAL                
  MONUMENT...OR   ABOUT 24 MILES NORTH OF FLAGSTAFF. THE STORM WAS   
  ALSO PRODUCING VERY HEAVY RAINS. THIS STORM WAS NEARLY         N   
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATPATKI NATIONAL MONUMENT AT 1150 AM MST

LAT...LON 3562 11173 3545 11164 3552 11134 3575 11149

$$

DF
2 follow-up statements
000 
WUUS55 KFGZ 231850 CCA
SVRFGZ
AZC005-231915-
/O.COR.KFGZ.SV.W.0076.050823T1840Z-050823T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 1215 PM MST

* AT 1142 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF WUPATKI NATIONAL MONUMENT...OR
  ABOUT 23 MILES NORTH OF FLAGSTAFF. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTROM WILL BE NEAR...
  WATPATKI NATIONAL MONUMENT AT 1150 AM MST

LAT...LON 3562 11173 3545 11164 3552 11134 3575 11149

$$

DF
000 
WWUS55 KFGZ 231859
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1157 AM MST TUE AUG 23 2005

AZC005-231907-
/O.CAN.KFGZ.SV.W.0076.000000T0000Z-050823T1915Z/
COCONINO AZ-
1157 AM MST TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SMALL HAIL AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. THIS STORM WILL 
CONTINUE TO IMPACT HIGHWAY 89 AT THE INTERSECTION WITH THE WUPATKI 
NATIONAL PARK ROAD.  

LAT...LON 3562 11173 3545 11164 3552 11134 3575 11149

$$
DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:45 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 23, 9:45 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE AUG 23 2005

.SYNOPSIS...INCREASED MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
TO MOST OF THE AREA TODAY AND INTO THIS EVENING. MOISTURE WILL
DECREASE AFTER TODAY...WITH A DECREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. EXPECT COOLER HIGH
TEMPERATURES TODAY COMPARED WITH THE LAST SEVERAL DAYS...AND
GRADUALLY INCREASING DAYTIME TEMPERATURES THROUGH THE WEEKEND.

&&

.DISCUSSION...A SIGNIFICANT SURGE OF MOISTURE HAS ENTERED THE AREA
OVERNIGHT. KFGZ SOUNDING SHOWING 0.76 INCHES PW AND NEAR 800 J/KG
CAPE AND THESE VALUES ARE LIKELY INCREASED BASED ON ADVECTION FROM
KPSR SOUNDING TO THE SOUTH. OTHER FEATURES OF NOTE ARE A TROUGH AXIS
ALONG THE AZ/CA BORDER WITH A SHORTWAVE IMPULSE FORECAST BY GFS AND
NAM TO EJECT NORTHEASTWARD DURING THE DAY TO PROVIDE DYNAMIC LIFT
AND A POSSIBLE FOCUS FOR CONVECTION. 12Z GFS ADVERTISING 20-30 KT
500 MB SOUTHWEST FLOW ACROSS THE CWA WHICH SHOULD PROVIDE FOR
ADEQUATE SHEAR FOR ORGANIZED CONVECTION. BEST MOISTURE WILL BE OVER
MOGOLLON RIM AND SOUTHWARD...HOWEVER SEEMS LIKELY THAT BEST SHEAR
MAY DEVELOP IN NORTHERN PORTIONS OF THE STATE DUE TO SHORTWAVE
FEATURE. STORM MOTION WILL GENERALLY BE NORTHEASTWARD. BEST THREAT
FOR HEAVY PRECIP WILL LIKELY BE NEAR THE MOGOLLON RIM AND WHITE
MOUNTAINS...WHILE MORE ISOLATED CONVECTION IS EXPECTED NEAR THE UT
BORDER ALTHOUGH SOME OF THE STRONGEST STORMS MAY BE IN THIS AREA.
POPS HAVE BEEN RAISED TO LIKELY CATEGORY ACROSS MOST OF THE CWA AND
THIS LOOKS GOOD...SO NO SHORT TERM UPDATES PLANNED. FOR
TOMORROW...WILL CONSIDER INCREASING POPS AS MOISTURE LIKELY TO
LINGER ACROSS THE AREA FROM TODAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT TSRA/SHRA BY LATE
MORNING AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THE
CONVECTION IS EXPECTED TO DIMINISH THIS EVENING. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DJO/DF
Hazardous weather outlook, Aug 23, 10:00 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 23 2005

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NUMEROUS THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MIDDAY NEAR THE
MOGOLLON RIM AND WHITE MOUNTAINS...WHILE MORE ISOLATED CONVECTION
IS EXPECTED NEAR THE UTAH BORDER ALTHOUGH SOME OF THE STRONGEST
STORMS MAY BE IN THIS AREA. HEAVY PRECIPITATION IS THE GREATEST
THREAT TODAY OVER AND NORTHEAST OF THE MOGOLLON RIM AND WHITE
MOUNTAINS...WHILE HAIL UP TO 1 INCH DIAMETER IS POSSIBLE FROM
ISOLATED STORMS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WESTERLY FLOW WILL BRING A DECREASING CHANCE OF THUNDERSTORMS
ACROSS THE AREA THROUGH THE LATTER HALF OF THE WEEK...WITH NEARLY
DRY CONDITIONS EXPECTED BY THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:48 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 23, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino18 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.